Alert archive / Virginia / Special Weather Statements in 2009
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 21, 2009, 9:13 PM EDT for Appomattox County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2009, 9:13 PM EDT (01:13 UTC)
- Expired
- Aug 21, 2009, 10:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
County Appomattox County, VA
The radar
The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS81 KRNK 220113
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI AUG 21 2009
VAZ035-045-046-220215-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
913 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN AMHERST...APPOMATTOX AND
NORTHERN CAMPBELL COUNTIES...
AT 911 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF RUSTBURG...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CONCORD AROUND 930 PM...SPOUT SPRING AROUND
935 PM...STONEWALL AROUND 945 PM...APPOMATTOX AROUND 950 PM...
OAKVILLE AROUND 1000 PM AND RIVERVILLE AROUND 1015 PM.
LAT...LON 3718 7903 3731 7924 3757 7895 3756 7889
3754 7887 3754 7885 3756 7884 3756 7883
3746 7871 3745 7871
$$
EXPERIMENTAL
RCSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:52 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 21, 7:52 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 752 PM EDT FRI AUG 21 2009 .SYNOPSIS... A COLD FRONT OVER THE OHIO VALLEY WILL SLOWLY MOVE EAST...MAKING ITS WAY ACROSS THE MIDDLE ATLANTIC REGION TONIGHT AND SATURDAY. MUCH COOLER AND DRIER HIGH PRESSURE WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST LATE THIS WEEKEND AND EARLY NEXT WEEK. A WARM UPPER RIDGE OF HIGH PRESSURE TRIES TO EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... DESPITE DECENT SFC INSTABILITY WITH CAPES STILL 2000 J/KG OR MORE IN THE PIEDMONT...WEAK MID LEVEL LAPSE RATES SEEM TO BE KEEPING MUCH CONVECTION FROM TAKING OFF. HAVE CANCELLED THE SVR TSTM WATCH THAT WAS IN EFFECT IN THE PIEDMONT AREAS. HAVE ALSO LOWERED POPS QUITE A BIT THROUGH THE EVENING HOURS TO REFLECT MORE OF A WIDELY SCATTERED COVERAGE. AS THE UPPER TROUGH MOVES CLOSER OVERNIGHT AND TEMPS ALOFT COOL...WE STILL SHOULD SEE GOOD COVERAGE OF SHOWERS/TSTMS RE-DEVELOPING ACROSS THE AREA. PREVIOUS DISCUSSION... AT 18 UTC...UPPER TROF WAS PINWHEELING ACROSS THE GREAT LAKES WITH ITS ASSOCIATED SURFACE FRONT TRAILING SOUTH THROUGH ERN OH/KY/TN. AHEAD OF THE FRONT...RESERVOIR OF HIGH PWATS EXIST...VALUES NEAR 2.0 INCHES AT GSO/LWX. BEHIND THE FRONT SUBSIDENCE AND DRYING ALOFT WAS TAKING PLACE...THE DRY SLOT VERY EVIDENT ON THE WATER VAPOR IMAGERY. THE SPECIAL 18Z BALLOON RELEASE AT RNK WAS BEGINNING TO SHOW SOME DRYING ABOVE 500 MB...INDICATIVE OF THE DRYING TAKING PLACE TO OUR WEST. FOR THE REMAINDER OF THE EVENING...WILL HAVE TO CLOSELY MONITOR DEEP CONVECTION FORMATIONS. THREAT FOR MAINLY ISOLATED DAMAGING WIND AND MARGINALLY SEVERE HAIL WILL PERSIST THROUGH ABOUT SUNSET. PER SPC DISCUSSION...THE 18Z RAOBS FROM RNK...IAD AND WAL AS WELL AS RUC ANALYSIS INDICATED A RESERVOIR OF MODERATE INSTABILITY WITH THE GREATER INSTABILITY LOCATED OVER SERN VA...SOMEWHAT DISPLACED FROM THE STRONGER VERTICAL SHEAR FARTHER WEST. STORMS CURRENTLY DEVELOPING FROM ERN VA THROUGH ERN MD ARE EMBEDDED WITHIN MODEST /< 35 KT/ BULK SHEAR AND APPEAR ONLY LOOSELY ORGANIZED. THESE STORMS MAY REMAIN CAPABLE OF PRODUCING ISOLATED WIND DAMAGE. ADDITIONAL STORMS MAY YET DEVELOP FARTHER SOUTH ACROSS SERN VA WHERE TEMPERATURES HAVE WARMED TO NEAR 90 RESULTING IN 2500-3000 J/KG MLCAPE...BUT WHERE MODEST VERTICAL SHEAR WILL SUPPORT MULTICELL STORMS. PRIMARILY LIMITING FACTORS THUS FAR FOR A MORE ROBUST SEVERE THREAT HAS BEEN THE WARM AIR ALOFT WITH -4 TO -5C AT 500 MB ALONG WITH TENDENCY FOR THE STRONGER DEEP LAYER SHEAR TO REMAIN WEST OF THE MORE UNSTABLE WARM SECTOR. ONCE WE GET PAST SUNSET...STILL LOOK FOR LINGERING SHOWERS ALONG THE SURFACE FRONT. WITH DRY INTRUSION COMING IN ALOFT...SHOWERS SHOULD BE LOW TOPPED...NOT SO MUCH A THREAT OF THUNDER...BUT NEVER THE LESS STILL SHOWERS. SOMETHING ELSE TO WATCH FOR THE OVERNIGHT...THERE IS A FAIRLY STRONG SHORT WAVE DIVING SOUTH ALONG THE WRN PERIPHERY OF THE GREAT LAKES TROF. ONCE THE WAVE REACHES THE BASE OF THE TROF EXPECT LOW LEVEL WINDS TO BACK ALONG THE SFC FRONT. THIS MAY TEND TO ENHANCE THE SHOWER ACTIVITY ALONG THE FRONT LATE TONIGHT AND EARLY SATURDAY. WITH THE FRONT SLOWING UP IN RESPONSE TO THE DIGGING SHORT WAVE AND APPROACH OF H-BILL THINK IT WISE TO HOLD ONTO FAIRLY HIGH POPS SATURDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. WE SHOULD STILL BE WARY OF THE HIGH PWATS AND POTENTIAL FOR HEAVY RAINFALL. IN SPITE OF THE FAST MEAN WIND FLOW...HIGH RAIN RATES IN COMBINATION WITH ANY TRAINING OR ANCHORING OF SHRA/TSRA WILL RESULT IN QUICK ACCUMULATIONS AND POTENTIAL FOR RAPID RUNOFF. TEMPS TONIGHT AND SATURDAY WILL REMAIN WARM AND MUGGY...DEWPOINTS REMAINING ABOVE 65. AS HURRICANE BILL MOVES UP THE EAST COAST...LOOK FOR GRADUAL END TO PRECIP THREAT ONCE THE HURRICANE PULLS NORTH OF 40 DEG LAT...AND ALLOWING THE COLD FRONT TO ACCELERATE EAST. ADVECTION OF DRYER BOUNDARY LAYER AIR INTO THE AREA WILL NOT TAKE PLACE UNTIL THIS OCCURS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... HURRICANE BILL WILL LIFT NORTHEAST AWAY FROM REGION. SEE NHC DISCUSSION AND ADVISORIES FOR MORE INFO. 12Z NAM MATCHED 15Z NHC TRACK BETTER THAN GFS. PLAYED THE HIGHEST POPS IN THE EAST SATURDAY EVENING...AND TAPER OFF OVERNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MET GUID. THE FRONT WILL PUSH EAST TO THE COAST BY SUNDAY MORNING. DRIER AIR MOVE INTO THE WEST SATURDAY NIGHT INTO SUNDAY WITH DEWPOINTS FALLING INTO THE 50S...EXCEPT REMAINING THE LOWER TO MID 60S OUT EAST. KEPT CHC OF SHOWERS/ISOLATED STORMS ON SUNDAY AS COOL POOL PUSHES NEARBY. POSTED HIGH TEMPERATURES SUNDAY FROM THE LOWER 70S IN THE NORTHWEST TO THE MID 80S IN THE SOUTHEAST. PLAYED SUNDAY NIGHT DRY WITH LOWS NEAR ADJMET. MONDAY...POTENTIAL FOR ISOLATED SHOWERS EXISTS IN THE MTNS AS SECONDARY TROUGH PUSHES OVER THE MID ATLANTIC. HIGHS ON MONDAY WILL VARY FROM THE LOWER 70S IN THE GREENBRIER VALLEY TO THE MID 80S IN THE SOUTHEAST. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS MEANS OF BOTH GFS AND ECMWF. BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHOWERS/TSTMS WILL REMAIN ISOLD TO SCT THROUGH 04Z TO 06Z...THEN ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AN UPPER TROUGH AND ITS ASSOCIATED SFC FNT APPROACHES. THINK THESE SHOWERS/TSTMS WILL HAVE ENOUGH COVERAGE TO HAVE PREVAILING SHOWERS AND VCNTY TSTMS IN THE ALL OF THE TAF SITES. THE BULK OF THIS WAVE OF SHOWERS LOOKS TO BE IN THE 06 TO 12Z TIME FRAME AS THE FRONT MOVES INTO THE MTNS. IN ADDITION...IN THE OVERNIGHT HOURS...THINK THAT WITH VERY MOIST LOWER LEVELS...MVFR FOG IS LIKELY...AND POSSIBLY SOME IFR FOG/STRATUS. THE FNT WILL HANG UP IN THE MTNS AND THEN GETS A GOOD PUSH SATURDAY WITH A SECOND SHORT WAVE. SHOWERS AND TSTMS WILL RE- DEVELOP AHEAD OF THE FRONT ON SATURDAY AFTERNOON. AT THIS TIME...IT LOOKS LIKE THE BULK OF THIS ACTIVITY WILL BE FROM ROA EASTWARD...SO I HAVE INCLUDED CB IN THE CLOUD GROUP FOR ROA...LYH AND DAN BEGINNING 16 OR 17Z SATURDAY. THE FRONT WILL BE SLOW TO CROSS THE AREA UNTIL HURRICANE BILL PASSES NORTH OF 40 DEG LAT LATE SAT AFT OR EVENING. AFTER THAT...THE WINDS SHOULD BECOME NORTHWEST ALLOWING FOR DRIER AIR TO INFILTRATE THE AREA FROM THE OHIO VALLEY. THE FRONT WILL FINALLY BE EAST OF US SUNDAY. DRIER AIR ARRIVES TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT WEEK. ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL FOR MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...KK LONG TERM...KK AVIATION...JJ/PM
Hazardous weather outlook, Aug 21, 6:56 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 656 PM EDT FRI AUG 21 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 656 PM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Aug 21, 3:58 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI AUG 21 2009
VAZ019-020-023-024-212100-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
358 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...BOTETOURT AND
ROCKBRIDGE COUNTIES...
AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JORDAN
MINES...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CALLAGHAN AROUND 405 PM...COVINGTON CITY
AROUND 415 PM...HOLLINS...AND HOLLINS AROUND 425 PM...GALA AROUND 430
PM...GLEN WILTON...IRON GATE...AND CLIFTON FORGE CITY AROUND 435 PM
AND LONGDALE FURNACE AROUND 445 PM.
LAT...LON 3768 7940 3763 8002 3764 8003 3765 8003
3766 8004 3762 8010 3761 8017 3779 8016
3800 7946
EXPERIMENTAL
RCSSpecial weather statement, Aug 21, 4:18 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI AUG 21 2009
NCZ003-VAZ016-017-032-212115-
CARROLL VA-FLOYD VA-PATRICK VA-SURRY NC-
418 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PATRICK AND
SURRY COUNTIES...
AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
BOTTOM...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CANA AROUND 435 PM...GLADESBORO AROUND 445
PM...ARARAT AROUND 450 PM...GROUNDHOG MOUNTAIN AROUND 455 PM...LAUREL
FORK AROUND 500 PM AND MEADOWS OF DAN AROUND 515 PM.
LAT...LON 3656 8090 3657 8084 3663 8090 3661 8091
3662 8092 3664 8090 3686 8034 3661 8022
3646 8084
EXPERIMENTAL
RCSSpecial weather statement, Aug 21, 4:52 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI AUG 21 2009
VAZ019-020-024-212200-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
452 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND ROCKBRIDGE
COUNTIES...
AT 451 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COLLIERSTOWN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MILLBORO AROUND 500 PM...LEXINGTON CITY
AROUND 505 PM...GOSHEN AROUND 510 PM...ROCKBRIDGE BATHS AROUND 515
PM...CORNWALL AROUND 520 PM...BROWNSBURG AND AND FAIRFIELD AROUND 525
PM.
LAT...LON 3793 7919 3788 7913 3786 7914 3781 7916
3781 7925 3780 7926 3774 7968 3776 7968
3777 7972 3789 7980 3807 7944
EXPERIMENTAL
RCSSpecial weather statement, Aug 21, 6:02 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT FRI AUG 21 2009 NCZ001-018-019-212300- ASHE NC-WATAUGA NC-WILKES NC- 602 PM EDT FRI AUG 21 2009 ...A STRONG THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES COUNTIES... AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BOONE...MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR RUTHERWOOD AROUND 610 PM...DEEP GAP AROUND 635 PM...CASCADE FALLS AROUND 650 PM...CASCADE FALLS AROUND 655 PM AND SUMMIT AROUND 700 PM. LAT...LON 3640 8127 3613 8124 3614 8171 3633 8167 EXPERIMENTAL RCS
Special weather statement, Aug 21, 8:44 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT FRI AUG 21 2009
VAZ045-220145-
CAMPBELL VA-
844 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...
AT 841 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HURT...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR ALTAVISTA AROUND 850 PM...HODGES AROUND 920
PM...EVINGTON AROUND 930 PM AND GLADYS AROUND 945 PM.
LAT...LON 3707 7920 3712 7921 3710 7923 3713 7925
3711 7928 3711 7930 3714 7934 3712 7937
3707 7939 3710 7942 3730 7929 3740 7919
3719 7897
EXPERIMENTAL
RCSSpecial weather statement, Aug 21, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI AUG 21 2009
VAZ035-045-046-220215-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
913 PM EDT FRI AUG 21 2009
...A STRONG THUNDERSTORM WILL AFFECT EASTERN AMHERST...APPOMATTOX AND
NORTHERN CAMPBELL COUNTIES...
AT 911 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF RUSTBURG...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR CONCORD AROUND 930 PM...SPOUT SPRING AROUND
935 PM...STONEWALL AROUND 945 PM...APPOMATTOX AROUND 950 PM...
OAKVILLE AROUND 1000 PM AND RIVERVILLE AROUND 1015 PM.
LAT...LON 3718 7903 3731 7924 3757 7895 3756 7889
3754 7887 3754 7885 3756 7884 3756 7883
3746 7871 3745 7871
EXPERIMENTAL
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:44 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 21, 10:10 PM EDT | Special Weather Statement | RNK | Floyd | 65 min |
| Aug 21, 10:36 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 54 min |
| Aug 21, 10:39 PM EDT | Special Weather Statement | RNK | Carroll | 21 min |
| Aug 21, 11:15 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery | 60 min |
| Aug 21, 11:26 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 3 hr |
| Aug 21, 11:36 PM EDT | Special Weather Statement | RNK | Patrick | 54 min |
| Aug 21, 11:50 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 55 min |
| Aug 21, 11:54 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 6 hr |
| Aug 22, 12:20 AM EDT | Special Weather Statement | RNK | City of Salem | 25 min |
| Aug 22, 1:07 AM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Aug 22, 1:14 AM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 22, 1:15 AM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 30 min |
| Aug 22, 1:44 AM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Aug 22, 1:53 AM EDT | Severe Thunderstorm Warning | RNK | Amherst | 24 min |
| Aug 22, 2:52 AM EDT | Special Weather Statement | RNK | Buckingham | 23 min |
| Aug 22, 5:04 AM EDT | Special Weather Statement | RNK | Tazewell | 56 min |
| Aug 22, 5:10 AM EDT | Special Weather Statement | RNK | Buckingham | 65 min |
| Aug 22, 6:35 AM EDT | Special Weather Statement | RNK | Smyth | 55 min |
| Aug 22, 10:06 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Aug 22, 10:58 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 62 min |
| Aug 22, 11:20 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Aug 22, 11:30 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 60 min |
| Aug 22, 12:04 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 56 min |
| Aug 22, 12:48 PM EDT | Flash Flood Warning | RNK | Charlotte, Halifax | 3 hr |
| Aug 22, 12:53 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| Aug 22, 1:03 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Aug 22, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
| Aug 21, 10:31 PM EDT | Special Weather Statement | RNK | Stokes | 59 min |
Nearby
Special Weather Statements in Virginia, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.